Alert archive / Oklahoma / Flash Flood Warnings in 2008
Flash Flood Warning 38, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Aug 19, 2008, 4:30 AM CDT for Jefferson County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2008, 4:30 AM CDT (09:30 UTC)
- Expired
- Aug 19, 2008, 7:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, OK
The radar
The Altus AFB radar (KFDR), 105 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 9.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 188 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KOUN 190930
FFWOUN
OKC067-191215-
/O.NEW.KOUN.FF.W.0038.080819T0930Z-080819T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
430 AM CDT TUE AUG 19 2008
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JEFFERSON COUNTY IN SOUTHERN OKLAHOMA...
* UNTIL 715 AM CDT
* AT 421 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS MOVING SLOWLY NORTHEASTWARD
THROUGH JEFFERSON COUNTY. RAINFALL TOTALS TO NEAR 10 INCHES HAVE
BEEN REPORTED IN PARTS OF JEFFERSON COUNTY IN THE PAST 24
HOURS. SERIOUS FLOODING HAS BEEN REPORTED IN THE WAURIKA AREA WITH
WATER IN SOME HOMES AND OVER SEVERAL ROADS. ADDITIONAL HEAVY
RAINFALL WILL MOVE THROUGH JEFFERSON COUNTY...INCLUDING THE
WAURIKA AREA...IN THE NEXT FEW HOURS. AN ADDITIONAL 1 TO 2 INCHES
OF RAIN WILL BE POSSIBLE WHICH WILL ONLY WORSEN THE CURRENT
FLOODING PROBLEMS.
* LOCATIONS IN THE WARNING INCLUDE ADDINGTON...EXTREME
SOUTHEASTERN WAURIKA LAKE...HASTINGS...OSCAR...RYAN...
SUGDEN...TERRAL AND WAURIKA.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. MOVE TO HIGHER
GROUND.
LAT...LON 3390 9796 3394 9795 3395 9797 3397 9795
3401 9797 3399 9806 3406 9809 3425 9812
3426 9768 3408 9768 3399 9767 3387 9785
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 4:00 AM CDT, 30 minutes earlier.
Area forecast discussion, Aug 19, 4:00 AM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
400 AM CDT TUE AUG 19 2008
.DISCUSSION...SIGNIFICANT RAIN AND FLOODING EVENT WAS ONGOING THIS
MORNING AROUND WICHITA FALLS AND INTO SOUTHERN OKLAHOMA. THE SETUP
CONSISTS OF A DEEP SATURATED...NEAR MOIST ADIABATIC PROFILE BEING
LAYER LIFTED IN A DEEP FASHION BY A BROAD MID AND UPPER LEVEL LOW.
DESPITE LIMITED INSTABILITY...THE LACK OF ANY DRY AIR WITHIN THE
VERTICAL COLUMN IS YIELDING VERY HIGH RAIN EFFICIENCY/HEAVY RAIN
RATES...WELL UP INTO CENTRAL OKLAHOMA...WHERE SOME LOCATIONS
RECEIVED 2-4 INCHES OF RAIN OVERNIGHT. THE SITUATION IS FURTHER
ENHANCED ALONG THE RED RIVER...WHERE A DIFFUSE FRONTAL
BOUNDARY...ALONG THE WESTERN END OF AN EASTERN U.S. UPPER
TROUGH...WAS LOCATED FROM DALLAS TO WICHITA FALLS. MODELS SHOWED
LOW LEVEL WARM ADVECTION AND AN UNUSUAL EASTERLY LOW LEVEL JET OF
30 KNOTS JUST NORTH OF THE FRONT. ENHANCED RAIN RATES IN THIS AREA
PUSHED RADAR ESTIMATED TOTALS CLOSE TO 7-10 INCHES
OVERNIGHT. MANY SERIOUS FLOODING PROBLEMS HAVE BEEN REPORTED.
THE UPPER LOW WILL TRACK SLOWLY NORTHEAST TODAY AND
TONIGHT...REACHING EAST CENTRAL OKLAHOMA ON WEDNESDAY. MODELS
INDICATE THE ENHANCED EASTERLY LOW LEVEL FLOW WILL DEVELOP
NORTHWARD ALONG INTERSTATE 35...AND THE FLASH FLOOD WATCH IS DRAWN
AS SUCH. THE ONLY BRIGHT SPOT...IS THAT THE UPPER LOW MAY OPEN UP
A BIT...WITH MID LEVEL PROJECTED TO DECREASE SOMEWHAT WITH TIME.
IF PRECIP DOES NOT TREND DOWNWARD BY THIS EVENING...
HOWEVER...THERE MAY BE SOME NEED TO EXPAND THE FLOOD WATCH FARTHER
NORTHEAST.
IMPROVING WEATHER...BACK SOMEWHAT TO NORMAL...IS EXPECTED BY LATE
WEEK...THOUGH AN ACTIVE JET STREAM WILL CONTINUE TO BRING FRONTS
THROUGH THE ROCKIES...AND POSSIBLY INTO THE SOUTHERN PLAINS.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 73 64 79 65 / 90 70 50 30
HOBART OK 71 64 82 65 / 70 30 30 20
WICHITA FALLS TX 75 67 83 67 / 80 40 30 20
GAGE OK 73 60 80 59 / 50 20 20 10
PONCA CITY OK 76 65 76 64 / 40 50 60 30
DURANT OK 74 69 80 66 / 100 70 50 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR OKZ024-025-
027>032-039>043-045>048-050>052.
TX...NONE.
&&
BURKEHazardous weather outlook, Aug 18, 11:50 AM CDT, 16 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT MON AUG 18 2008
OKZ004>048-050>052-TXZ083>090-191200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT MON AUG 18 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED...BUT
SEVERE WEATHER IS UNLIKELY.
DISCUSSION...
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
THROUGH TONIGHT AS AN UPPER LEVEL LOW MOVES FROM NORTHEAST NEW
MEXICO INTO THE SOUTHEAST TEXAS PANHANDLE. LIMITED INSTABILITY WILL
MAKE THE PROBABILITY OF SEVERE THUNDERSTORMS UNLIKELY.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY AUG 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
THE VERY MOIST AIRMASS IN PLACE ALONG WITH THE SLOW MOVEMENT OF THE
THE RAIN SHOWERS WITH MAKE LOCALLY HEAVY RAINFALL POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THE UPPER-LEVEL STORM WILL TRACK VERY SLOWLY ACROSS THE REGION
DURING THE UPCOMING WEEK. SCATTERED THUNDERSTORMS WILL OCCUR...
ESPECIALLY IN THE EARLY EVENING HOURS. THE GREATEST COVERAGE WILL BE
ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. WEAK INSTABILITY
WILL LIMIT STORM INTENSITY. THE MAIN HAZARDS WILL BE OCCASIONAL
CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS. THE UPPER-LEVEL
STORM IS EXPECTED TO LEAVE THE REGION BY THURSDAY. THUNDERSTORMS
COULD THEN RETURN TO THE FORECAST AS EARLY AS FRIDAY NIGHT...WHEN A
COLD FRONT APPROACHES NORTHERN OKLAHOMA.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY MORNING.
30In the hours before
Special weather statement, Aug 18, 10:56 PM CDT, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1056 PM CDT MON AUG 18 2008 TXZ086-090-190430- WICHITA TX-CLAY TX- 1056 PM CDT MON AUG 18 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND WICHITA COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES EAST OF SHEPPARD AFB TO EXTREME SOUTHWESTERN WICHITA FALLS AT 1056 PM CDT...MOVING EAST AT 8 MPH. SMALL HAIL AND WINDS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
Local storm report, Aug 19, 12:46 AM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1246 AM CDT TUE AUG 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM FLASH FLOOD BURKBURNETT 34.08N 98.56W
08/19/2008 WICHITA TX LAW ENFORCEMENT
SUBSTANTIAL FLOODING IN AND AROUND BURKBURNETT. PORTIONS
OF INTERSTATE 44 CLOSED NEAR DANIELS RD EXIT. SOME WATER
RESCUES TAKING PLACE. A PORTION OF HIGHWAY 240 IS ALSO
CLOSED. POLICE AND FIRE CREWS FROM SURROUNDING
COMMUNITIES ARE ASSISTING.
&&
BURKESpecial weather statement, Aug 19, 2:07 AM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 207 AM CDT TUE AUG 19 2008 TXZ090-190730- CLAY TX- 207 AM CDT TUE AUG 19 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF HENRIETTA AT 207 AM CDT. THE STORM WAS NEARLY STATIONARY. TORRENTIAL RAIN IS OCCURRING...AND SMALL HAIL IS POSSIBLE.
Local storm report, Aug 19, 2:25 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
225 AM CDT TUE AUG 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM FLASH FLOOD WICHITA FALLS 33.91N 98.50W
08/19/2008 WICHITA TX EMERGENCY MNGR
CITY EM REPORTS 15 TO 20 HOMES FLOODED IN THE CITY VIEW
AREA ON THE WEST SIDE OF WICHITA FALLS. PEOPLE ARE BEING
RESCUED BY BOAT.
&&
BURKELocal storm report, Aug 19, 2:27 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
227 AM CDT TUE AUG 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD BURKBURNETT 34.08N 98.56W
08/19/2008 WICHITA TX LAW ENFORCEMENT
FLOODING CONTINUED ALONG INTERSTATE 44 IN AND AROUND
BURKBURNETT. TWO FEET OF WATER WAS REPORTED OVER THE
INTERSTATE...WHICH WAS CLOSED FROM WICHITA FALLS TO THE
RED RIVER.
&&
BURKELocal storm report, Aug 19, 3:45 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
345 AM CDT TUE AUG 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM FLASH FLOOD 5 E WAURIKA 34.17N 97.91W
08/19/2008 JEFFERSON OK EMERGENCY MNGR
WATER REPORTED 3 FEET DEEP OVER HIGHWAY 70 FOR A STRETCH
OF 200 YARDS.
0300 AM FLASH FLOOD 5 S WAURIKA 34.09N 98.00W
08/19/2008 JEFFERSON OK EMERGENCY MNGR
SUGDEN BRIDGE ALONG HIGHWAY 81 REPORTEDLY UNDER WATER.
0310 AM FLASH FLOOD IOWA PARK 33.96N 98.68W
08/19/2008 WICHITA TX AMATEUR RADIO
RESIDENTIAL FLOODING...INCLUDING SOME WATER RESCUES.
0320 AM FLASH FLOOD WAURIKA 34.17N 98.00W
08/19/2008 JEFFERSON OK EMERGENCY MNGR
ONE FOOT OF WATER IN MANY HOMES IN WAURIKA.
0340 AM FLASH FLOOD PETROLIA 34.01N 98.23W
08/19/2008 CLAY TX AMATEUR RADIO
HIGHWAY 79 CLOSED BY WATER OVER THE ROAD...NEAR
INTERSECTION WITH ROAD 810 IN PETROLIA.
&&
BURKEThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 8:16 PM CDT | Flash Flood Warning | OUN | Cotton, Tillman | 3 hr |
| Aug 18, 10:04 PM CDT | Flash Flood Warning | OUN | Cotton | 4 hr |
| Aug 18, 10:20 PM CDT | Areal Flood Warning | OUN | Comanche, Cotton, Jefferson, Stephens, Tillman | 6 hr |
| Aug 19, 12:33 AM CDT | Flash Flood Warning | OUN | Jefferson | 4 hr |
| Aug 19, 1:19 AM CDT | Flash Flood Warning | OUN | Cotton | 5 hr |
| Aug 19, 2:52 AM CDT | Areal Flood Advisory | OUN | Caddo, Canadian, Cleveland, Grady, McClain, Oklahoma | 3 hr |
| Aug 19, 3:35 AM CDT | Flash Flood Watch | OUN | Atoka, Bryan, Caddo, Canadian, Carter, Cleveland and 17 more | 30 hr |
| Aug 19, 4:48 AM CDT | River Flood Warning | OUN | Cotton | 50 hr |
| Aug 19, 5:05 AM CDT | Areal Flood Warning | OUN | Caddo, Canadian, Grady | 6 hr |
| Aug 19, 6:15 AM CDT | Areal Flood Advisory | OUN | Cleveland, McClain, Oklahoma | 3 hr |
| Aug 19, 6:57 AM CDT | River Flood Warning | OUN | Jefferson | 7 hr |
| Aug 19, 7:48 AM CDT | River Flood Warning | OUN | Oklahoma | 24 hr |
| Aug 19, 9:15 AM CDT | Areal Flood Advisory | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 4 hr |
| Aug 19, 9:16 AM CDT | Areal Flood Advisory | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 4 hr |
| Aug 19, 9:24 AM CDT | Areal Flood Advisory | OUN | Caddo, Cleveland, Garvin, Grady, McClain | 4 hr |
| Aug 19, 9:53 AM CDT | Areal Flood Advisory | OUN | Carter, Garvin, Grady, Jefferson, Love, Marshall and 2 more | 3 hr |
| Aug 19, 10:04 AM CDT | River Flood Warning | OUN | Canadian, Oklahoma | 11 hr |
| Aug 19, 10:10 AM CDT | Areal Flood Warning | OUN | Canadian, Kingfisher, Logan, Oklahoma | 6 hr |
| Aug 19, 10:49 AM CDT | Areal Flood Warning | OUN | Canadian | 6 hr |
| Aug 19, 1:20 PM CDT | Areal Flood Advisory | OUN | Caddo, Canadian | 3 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.